Evamist Hormone Spray May Cause Illness in Pets
July 29, 2010
The Center for Veterinary Medicine would like pet owners to know that Evamist (estradiol transdermal spray), a topical hormone replacement product, sprayed on the forearm to reduce hot flashes in women during menopause, has the potential to cause health problems in pets exposed to the product on the owner’s skin.
Since Evamist’s approval in 2007, FDA’s Center for Veterinary Medicine (CVM) has received reports of dogs experiencing mammary, or nipple, enlargement and vulvar, (external genital) swelling. In one case the dog experienced liver failure and vaginal prolapse and in the other case the dog had elevated estrogen levels.
In reported cases, the owners had been applying Evamist spray to their forearms. Secondary exposure to the pets likely occurred when the dogs licked the owner’s arms, or while the dog was held by the owner. Small pets (dog, cat, pocket pet) may be especially sensitive to the estrogen in Evamist.
To help prevent estrogen exposure to a pet, FDA suggests that women using this product wear long sleeves to cover the application site and prevent pets from licking or touching the arm where Evamist was sprayed. Small pets may be especially sensitive to the estrogen in Evamist and may exhibit signs associated with excessive levels of estrogen. This would include signs such as swollen vulva and nipples, vaginal bleeding, and vaginal prolapse. If your pet's skin or fur is accidentally exposed to Evamist, it may help to bathe the animal with shampoo and water to remove any residual product.
If you are using Evamist and your pet shows any of these signs, or other illness, contact your local veterinarian.